Ohio, 2014

Damaging Winds in Ohio, July 1, 2014

July 1, 2014 · NWS IWX · 3 events in 3 counties and zones

A line of severe thunderstorms developed in eastern Iowa during the afternoon hours of June 30th. Plenty of instability and moisture was avaiable for the line to mature into a severe bow echo with the bulk of this racing northwest of the area into Wisconsin and Central Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A line of severe thunderstorms developed in eastern Iowa during the afternoon hours of June 30th. Plenty of instability and moisture was avaiable for the line to mature into a severe bow echo with the bulk of this racing northwest of the area into Wisconsin and Central Lower Michigan. The southern flank of this line did briefly take on bowing characteristics and produce gusty winds over southern Lake Michigan into portions of northwestern Indiana and far southwestern Lower Michigan before dissipating. Behind this line, a much stronger line of thunderstorms rapidly developed on a pre-frontal trough in northern Illinois. This line had much more favorable parameters to work with with deep layer shear to 50 knots and a rapidly increasing low level jet to 50 knots. As this line raced into northwestern Indiana during the late evening hours, several stronger circulations were noted along the leading edge that lead to multiple tornado confirmations and swaths of at times extensive wind damage. The second event continued into July 1st with additional wind damage and confirmed tornadoes occurring during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 30, 11:50 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 30, 11:50 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1250 AM EDT TUE JUL 1 2014

.SYNOPSIS...
ISSUED AT 1250 AM EDT TUE JUL 1 2014

A COLD FRONT MOVING EAST ACROSS THE AREA LATE TONIGHT AND TUESDAY
IS EXPECTED TO CAUSE THUNDERSTORMS IN OUR AREA OVERNIGHT... WITH
REDEVELOPMENT ALONG THE FRONT POSSIBLE OVER EASTERN PORTIONS OF
THE AREA ON TUESDAY. SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS THE MAIN THREAT. LOWS TONIGHT WILL GENERALLY BE IN
THE LOWER 70S WITH HIGHS TUESDAY RANGING FROM THE UPPER 70S NEAR
LAKE MICHIGAN TO THE UPPER 80S IN WEST CENTRAL OHIO.

&&

.UPDATE...
ISSUED AT 516 PM EDT MON JUN 30 2014

WRN FLANK OF MORNING OUTFLW BNDRY HAS MIXED OUT RAPIDLY THIS AFTN
AHD OF SIG BOW ECHO CROSSING MS RIVER LT THIS AFTN. THUS GIVEN
RAMPANT ESCALATION OF BOTH SFC BASED CAPE AND 1000-850MB MEAN
MIXING RATIOS INTO NW INDIANA XPC THIS SYS WILL MAINTAIN ITS
INTENSITY EASTWARD INTO WRN CWA BTWN 7-8 PM EDT. ERN EXTENT OF SVR
RISK SOMEWHAT UNCERTAIN GIVEN PERSISTENCE OF OUTFLW INDUCED CINH
HWVR LARGER SCALE MIDLVL SPEED MAX OF 60KTS MAY INDEED CARRY
DAMAGING WIND RISK FARTHER EAST THEN IMPLIED IN SVR WATCH 375 AS
EVEN ERN AREAS MAY RECOVER SUFFICIENTLY BFR SUNSET.

ZONE UPDATES ALREADY ISSUED W/SIG POP/WX GRID CHGS MADE TO REFLECT
EWD EXTRAPOLATION OF SEVERE BOW ECHO.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 350 PM EDT MON JUN 30 2014

SHRTWV EVIDENT ON WATER VAPOR IMAGERY MOVG INTO THE NRN PLAINS THIS
AFTN WILL SIGNIFICANTLY AMPLIFY FLOW ACROSS THE NORTH CENTRAL CONUS
THIS PERIOD. DIURNAL HEATING/DESTABILIZATION IN OUR AREA HAS BEEN
LIMITED BY STRATUS AND CONVECTIVE DEBRIS TODAY... BUT CLOUDINESS
SHOULD CONT TO DIMINISH THE REST OF THE DAY ALLOWING FOR AT LEAST
MODERATE INSTABILITY BY LATE AFTN. THIS INSTABILITY EXPECTED TO BE
MAINTAINED THIS EVE AS A 50KT LLJ DEVELOPS OVER MO AHEAD OF APCHG
SHRTWV/CDFNT. STRONG UPR LEVEL DIVERGENCE ASSOCIATED WITH RIGHT
ENTRANCE REGION OF STRENGTHENING UPR LEVEL JET OVER THE UPR GRTLKS
WILL ALSO OVERSPREAD OUR AREA TONIGHT HELPING TO MAINTAIN MCS
CURRENTLY OVER IA THROUGH MOST IF NOT ALL OF OUR CWA OVERNIGHT.
BASED ON PERSISTENCE OF LAST NIGHTS MCS LONGER THAN MODELS
INDICATED... PREFER WRF ARW/NMM SOLUTIONS WHICH SUGGEST ORGANIZED
CONVECTION PERSISTING INTO OH BY DAYBREAK TUE. THIS SCENARIO
REFLECTED WELL IN CURRENT POP/WX GRIDS AND ONLY MINOR CHANGES MADE
FOR OVERNIGHT. AS INDICATED BY LATEST SPC OUTLOOK... GOOD POTENTIAL
FOR MAINTAINING SVR STORMS AT LEAST INTO NW PORTION OF OUR CWA
OVERNIGHT... WITH GREATEST THREAT DAMAGING WINDS. IT WILL BE ANOTHER
WARM/MUGGY NIGHT BUT SHOWERS/CONVECTIVE OUTFLOWS SHOULD ALLOW TEMPS
TO FALL NEAR 70... ESPECIALLY ACROSS NW PORTION OF CWA WHERE THERE
IS THE BEST CHC OF HEAVIER/MORE WIDESPREAD CONVECTION.

FRONTAL BOUNDARY ACROSS IA THIS AFTN IS EXPECTED TO SURGE EAST TO
WRN PORTION OF OUR CWA LATE TONIGHT... AND THEN BECOME INCREASINGLY
DIFFUSE TUE AS LEAD SHRTWV LIFTS NE ACROSS THE UPR GRTLKS AND A
SECOND SYSTEM DIGS SE ACROSS THE NRN PLAINS INTO THE DEEPENING UPR
LEVEL TROF. THUS... CAA WILL GENERALLY BE WK ACROSS OUR AREA TUE
RESULTING IN ANOTHER WARM DAY FOR MOST OF THE CWA WITH HIGHS IN THE
M-U80S. EXCEPTION WILL BE NW WHERE MORE SGFNT COOLING EXPECTED...
ESPECIALLY NEAR LAKE MICHIGAN. DRIER AIR SHOULD ADVECT INTO THE AREA
FROM THE SW TUE AND WITH CONVERGENCE ALONG FRONT WKNG... STRONGEST
INSTABILITY EXPECTED TO SHIFT TO THE EAST OF OUR AREA BY LATE
AFTN... BUT STILL A RISK OF THUNDERSTORMS DEVELOPING ALONG THE FRONT
THROUGH EARLY AFTN ACROSS SERN PORTION OF OUR CWA. IF STORMS DO DVLP
GIVEN MODERATE INSTABILITY AND 30-35KT 0-6KM SHEAR... SVR STORMS
AGAIN A POSSIBILITY.

&&

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 350 PM EDT MON JUN 30 2014

COOL...TRANQUIL PATTERN FOR THE FIRST HALF OF THE LONG TERM PERIOD
WILL FEEL ALMOST FALL LIKE AS A TROUGH SETTLES INTO THE AREA
BRINGING HIGH TEMPERATURES IN THE LOW TO MID 70S WEDNESDAY THROUGH
FRIDAY. CHANCE FOR SCATTERED SHOWERS ON WEDNESDAY AS A SECONDARY
COLD FRONT MOVES INTO THE AREA BRINGING A REINFORCING SHOT OF COLD
AIR. THIS WILL SET THE STAGE FOR THE COOLEST AIR OF THE PERIOD ON
THURSDAY AND THURSDAY NIGHT. WOULD NOT BE SURPRISED TO SEE A FEW
SITES DROP INTO THE UPPER 40S THURSDAY NIGHT AS HIGH PRESSURE MOVES
OVERHEAD AND WINDS GO CALM ALLOWING IDEAL RADIATIONAL COOLING.

DRY WEATHER WILL CONTINUE INTO INDEPENDENCE DAY WEEKEND WITH
MODERATING TEMPERATURES INTO THE LOW 80S BY SATURDAY. SOME
INDICATIONS OF A SHORTWAVE BRINGING CONVECTIVE CHANCES AGAIN BY LATE
SUNDAY...BUT PREFER SLOWER SOLUTIONS AND WILL KEEP FORECAST DRY
ATTM. BETTER PRECIP CHANCES WILL ARRIVE BY EARLY NEXT WEEK AS A
BOUNDARY SETTLES INTO THE AREA AND HIGHER DEWPOINTS RETURN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1241 AM EDT TUE JUL 1 2014

MATURE CONVECTIVE BOWING MCS SURGING EASTWARD AS LOW LEVEL JET
CONTINUES TO INTENSIFY. SEVERE DAMAGING WINDS LIKELY THROUGHOUT
NORTHERN INDIANA AND WHILE NEAR POINT G50KTS PLUS AT AIRFIELDS
DIFFICULT TO ATAIN...PRESENT RADAR SIGNATURES ALONG WITH
IMPRESSIVE MESOSCALE PARAMETERS JUSTIFY INCLUSION. LINEAR
EXTRAPOLATION OF LINE INTO KFWA AROUND 06 UTC. OUTFLOW BOUNDARY
LAID OUT JUST TO NW OF AIRFIELD COULD PROVIDE ENHANCED FOCUS FOR
LONG LIVED EXTREME DAMAGING WIND EVENT ALONG/NEAR ROUTE 30
CORRIDOR. NAM BUFKIT ANALYSIS GIVES ASSURANCE THAT CONVECTIVE
REDEVELOPMENT MIDDAY TUESDAY TO HOLD WELL E-SE-S OF KFWA...WITH
WELL SCOURED/OVERTURNED ENVIRONMENT OVERSPREADING NORTHERN INDIANA
IN WAKE OF SQUALL LINE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...BEACH HAZARDS STATEMENT UNTIL 10 AM CDT TUESDAY FOR INZ003.

MI...BEACH HAZARDS STATEMENT UNTIL 11 AM EDT THIS MORNING FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR LMZ043-046.

&&

UPDATE...T
SYNOPSIS...MURPHY
SHORT TERM...JT
LONG TERM...BENTLEY
AVIATION...MURPHY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 30, 4:03 PM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 PM EDT MON JUN 30 2014

INZ003>006-008-012>017-020-022>025-032-MIZ077>079-011000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-GRANT-BERRIEN-CASS MI-ST. JOSEPH MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...KENDALLVILLE...
LIGONIER...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...
WABASH...NORTH MANCHESTER...HUNTINGTON...MARION...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS
503 PM EDT MON JUN 30 2014 /403 PM CDT MON JUN 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS...SOME SEVERE ARE EXPECTED TO MOVE
THROUGH THE AREA THIS EVENING WITH DAMAGING WINDS LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ007-009-018-026-027-033-034-MIZ080-081-OHZ001-002-004-005-015-016-
024-025-011000-
STEUBEN-DE KALB-ALLEN IN-WELLS-ADAMS-BLACKFORD-JAY-BRANCH-HILLSDALE-
WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ANGOLA...AUBURN...GARRETT...FORT WAYNE...
BLUFFTON...OSSIAN...DECATUR...BERNE...HARTFORD CITY...MONTPELIER...
PORTLAND...COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
503 PM EDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS...SOME OF WHICH MAY BE STRONG TO SEVERE
WILL MOVE THROUGH THE AREA MID TO LATE EVENING. DAMAGING WINDS ARE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-011000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
503 PM EDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE
AREA THIS EVENING. DAMAGING WINDS ARE LIKELY WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jul 1, 12:56 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
156 AM EDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     WINONA LAKE             41.23N  85.82W
07/01/2014                   KOSCIUSKO          IN   BROADCAST MEDIA

            REPORTS OF TREES AND POWER LINES DOWN ACROSS THE
            COUNTY. LARGE TREE ONTO SEVERAL TRAILERS IN FAIRLANE
            MOBILE HOME PARK.

&&

FISHER
Local storm report, Jul 1, 1:03 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 AM EDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     ANGOLA                  41.63N  85.00W
07/01/2014  M66 MPH          STEUBEN            IN   AWOS

0135 AM     TSTM WND DMG     SHERWOOD                42.00N  85.24W
07/01/2014                   BRANCH             MI   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES AND PWOER LINES DOWN IN NW
            PART OF THE COUNTY

0152 AM     TSTM WND DMG     MARKLE                  40.82N  85.34W
07/01/2014                   HUNTINGTON         IN   EMERGENCY MNGR

            GAS STATION SIGN AND CANAOPY BLOWN OVER I 69 AND US 224

&&

FISHER
Local storm report, Jul 1, 1:04 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
204 AM EDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     3 N FORT WAYNE          41.12N  85.13W
07/01/2014  E65 MPH          ALLEN              IN   TRAINED SPOTTER

            TREE LIMBS DOWN WITH ESTIMATED 65 MPH WINDS.

&&

NG
Local storm report, Jul 1, 1:11 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
211 AM EDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     TSTM WND DMG     ANGOLA                  41.63N  85.00W
07/01/2014                   STEUBEN            IN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&

FISHER
Local storm report, Jul 1, 1:17 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
217 AM EDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     TSTM WND DMG     1 NE NORTH OAKS         40.79N  85.16W
07/01/2014                   WELLS              IN   PUBLIC

            TREES DOWN BETWEEN BLUFFTON ADN KINGSLAND. ANOTHER TREE
            DOWN BLOCKING ROAD ON 500 N EAST OF SR 1 IN WELLS
            COUNTY.

&&

NG
Local storm report, Jul 1, 1:18 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
218 AM EDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND DMG     SHERWOOD                42.00N  85.24W
07/01/2014                   BRANCH             MI   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES AND POWER LINES DOWN ACROSS
            NORTHERN PART OF THE COUNTY

&&

CORRECTED REMARKS

FISHER

The radar

The Northern Indiana radar (KIWX), 79 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Defiance

When
July 1, 1:18 AM EST to 1:19 AM EST
Where
Defiance County, 0.86 mi SW of Hicksville
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.290, -84.760

Amateur radio operators reported several large tree limbs down.

Thunderstorm Wind, Paulding

When
July 1, 1:18 AM EST to 1:19 AM EST
Where
Paulding County, 0.52 mi W of Antwerp
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.180, -84.740

Estimated 70 mph wind gusts were reported in the area.

Thunderstorm Wind, Van Wert

When
July 1, 1:45 AM EST to 1:46 AM EST
Where
Van Wert County, Ohio City
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.770, -84.620

Emergency management officials reported a large tree with rot inside snapped, hitting a house and garage. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537834, 537837, 537836.